Montana, 2006

Damaging Wind in Montana, July 17, 2006

July 17, 2006 · NWS GGW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 17, 8:07 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 17, 8:07 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT MON JUL 17 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
A LARGE SUB-TROPICAL RIDGE CONTINUES TO COVER THE SOUTHERN 4/5S
OF THE UNITED STATES FROM COAST TO COAST. 500MB HEIGHTS ARE ABOUT
AS HIGH AS THEY GET...AROUND 600 DAM IN COLORADO. NORTHEAST
MONTANA IS ON THE NORTHERN PERIPHERY OF THE RIDGE MEANING THAT
SOME DISTURBANCES AND FRONTS ARE ABLE TO WORK ACROSS THE AREA FROM
TIME TO TIME. CURRENTLY A SURFACE RIDGE COVERS THE DAKOTAS AND IT
CONTINUES TO WEAKEN AND SLIDE OFF TO THE SOUTHEAST. A SURFACE
TROUGH IS EVIDENT ACROSS CENTRAL MONTANA FROM ABOUT HAVRE SOUTH TO
LIVINGSTON. THE SURFACE TROUGH HAS MOVED LITTLE DURING THE HEAT OF
THE DAY...BUT SHOULD START TO MAKE SOME PROGRESS TO THE EAST
TONIGHT AS AN UPPER TROUGH VISIBLE ON WATER VAPOR IN WESTERN
ALBERTA CONTINUES TO PUSH OFF TO THE EAST. ALSO WATCHING AN AREA
OF CONVECTION MOVING OUT OF FERGUS COUNTY AND INTO PETROLEUM
COUNTY. IT LOOKS TO BE HOLDING TOGETHER WELL AND WILL ADD SOME DRY
THUNDERSTORMS WITH GUSTY WIND INTO OUR SOUTHWEST ZONES FOR THE
REMAINDER OF THE EVENING. PLAN TO PUSH UP THE START TIME OF THE
RED FLAG WARNING ACROSS THE WESTERN DISTRICTS AS THE WIND WILL
LIKELY BECOME GUSTY ACROSS THE HIGHER TERRAIN ONCE THE SURFACE
TROUGH PUSHES IN LATER TONIGHT. ESPECIALLY AS THERE ARE SEVERAL
ONGOING LARGE FIRES ACROSS THIS AREA WITH NUMEROUS FIRE CREWS IN
THE AREA.  ALL OF THE PRODUCT UPDATES HAVE ALREADY BEEN SENT OUT.
CB

...PREVIOUS SHORT TERM...
GOOD MODEL CONTINUITY AND AGREEMENT FOR FORECAST PERIOD...USED
BLEND OF GFS AND NAM BUT WEIGHTED NAM A BIT MORE...ESPECIALLY BY
USING NAM WINDS TO INITIALIZE WIND GRIDS.

TONIGHT...MODELS SHOW A WEAK AND DRY SHORT WAVE TROUGH CROSSING
FORECAST AREA LATE TONIGHT AND EARLY TUESDAY MORNING. NONE OF THE
MODELS SHOW ANY PRECIPITATION...BUT RUC AND NAM SHOW BAND OF
SLIGHTLY NEGATIVE 850MB LI/S AND POSITIVE OMEGA PROGRESSING ACROSS
SOUTH AND ESPECIALLY SOUTHEAST ZONES LATE TONIGHT...SUPPORTING
SLIGHT RISK OF DRY THUNDERSTORMS AFTER MIDNIGHT. FAVOR SOUTHEAST
ZONES FOR GREATER...ALBEIT LOW...RISK OF ANY DRY THUNDERSTORMS
DUE TO PRESENCE OF MODERATE LOW LEVEL JET IN 900MB TO 850MB LAYER
OVER SOUTHEAST ZONES BUT NOT FURTHER WEST NOR FURTHER NORTH.
SURFACE REFLECTION OF LOW LEVEL JET ACROSS MAINLY SOUTHEAST ZONES.
HELD MINIMA SLIGHTLY ABOVE MOS GUIDANCE PER RECENT TREND FAVORING
WARMER TEMPERATURES THAN GUIDANCE.

TUESDAY...COOL FRONT EXITS INTO NORTH DAKOTA DURING EARLY MORNING
WITH WINDS SHIFTING WEST TO NORTHWEST AND INCREASING DUE TO INCREASED
MIXING THROUGH DAY WITH DIURNAL WARMING. WINDS BECOME GUSTY DURING
AFTERNOON AS MID LEVEL WINDS MIX DOWN...HAVE BEEN SOMEWHAT CONSERVATIVE
IN GUST SPEEDS...BUT LAST MINUTE GLANCE AT 18Z NAM SUGGESTS STRONGER
700MB WINDS THAN PREVIOUS...WILL NEED TO MONITOR FOR POSSIBLE INCREASE
OF WIND SPEEDS AND GUSTS. THICKNESSES FALL SLIGHTLY FROM MONDAY...BUT
STRONG MIXING EXPECTED TO KEEP TEMPERATURES SLIGHTLY ABOVE MOS GUIDANCE.

TUESDAY NIGHT AND WEDNESDAY...SURFACE HIGH PRESSURE SETTLES ACROSS
FORECAST AREA...RELAXING PRESSURE GRADIENT AND BRINGING SLIGHT COOLING.
CONTINUED TO GO ABOVE MOS GUIDANCE BUT OVERALL COOLER THAN RECENT
DAYS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DRY CONDITIONS ARE EXPECTED TO CONTINUE WHILE A SLIGHT WARMING
TREND OCCURS DURING THE EARLY PART OF THIS PERIOD AS MAX TEMPS ARE
EXPECTED TO REBOUND WELL INTO THE 90S BY FRIDAY. WINDS LOOK TO BE
LIGHT AS SURFACE HIGH PRESSURE SURGES FROM THE NORTHWEST LOOK
UNLIKELY. -TFJ

PREVIOUS DISCUSSION...
ALTHO THE MODELS ARE STRUGGLING SOMEWHAT WITH DETAILS FOR LATER
THIS WEEK AND NEXT WEEKEND...THEY ARE MORE OR LESS POINTING TO THE
UPPER PATTERN CHANGING FROM ONE OF A BROAD UPPER RIDGE COVERING
MUCH OF THE CONUS TO ONE MORE LIKE A WEEK OR SO AGO WITH AN EAST
COAST TROF AND A WESTERN RIDGE. ROUNDABOUT THURSDAY AS THE TROF IS
EXPECTED TO DIG IN THE EAST WE MAY EXPERIENCE SOME BRIEF COOLING
UNDER NORTHWEST FLOW ALOFT. HOWEVER AS THE RIDGE THEN BUILDS IN
THE WEST AND THE PATTERN BECOMES MORE AMPLIFIED WE SHOULD HAVE
TEMPERATURES RISE AGAIN FOR NEXT WEEKEND. NOT SEEING ANYTHING IN
THIS PATTERN THAT WOULD LEND ITSELF TO ANY SIGNIFICANT
PRECIPITATION...AND WOULD BE VERY UNLIKELY TO BELIEVE IT ANYWAY
GIVEN THE DRYNESS OF THE PATTERN OVER THE LAST SEVERAL WEEKS. SO
WILL RIDE ALONG WITH PERSISTENCE AND KEEP THINGS DRY. APPEARS FIRE
WEATHER WILL REMAIN OF PRIMARY CONCERN THRU THIS EXTENDED PERIOD.

&&

.AVIATION...
VFR. EAST WIND INCREASING TO 15 TO 20 KT AT KGGW TONIGHT WITH
LIGHTER SPEEDS AT THE OTHER SITES. A COLD FRONT MOVING THROUGH THE
AREA TUESDAY MORNING...FROM ABOUT 7 AM TO NOON...WILL ALLOW WINDS
TO SWITCH AND INCREASE FROM THE NORTHWEST AT SPEEDS OF 15 TO 25
KTS BY THE AFTERNOON. -TFJ

&&

.FIRE WEATHER...
PUSHED UP THE START TIME OF THE RED FLAG WARNING ACROSS THE WESTERN
DISTRICTS AS IT APPEARS THE COLD FRONT/SURFACE TROUGH WILL PUSH
INTO THE WESTERN DISTRICTS A BIT SOONER. LOW HUMIDITIES AND STRONG
GUSTY WINDS ARE STILL EXPECTED TUESDAY. EXPECT WINDS TO INCREASE
LATE TONIGHT ACROSS THE WESTERN DISTRICTS...AND BY MID-MORNING
ACROSS THE EASTERN DISTRICTS. THE STRONG WIND WILL PERSIST THROUGH
EARLY EVENING WITH BEST POTENTIAL FOR STRONG GUSTS DURING
AFTERNOON. MIXING OF MID LEVEL WINDS PLUS INHERENTLY DRY AIRMASS
WILL ALLOW MINIMUM HUMIDITIES TO FALL INTO TEENS THROUGH
AFTERNOON.

&&

.CLIMATE...
THERE HAVE BEEN 13 DAYS IN A ROW WITH A HIGH TEMPERATURE OF 90 OR
ABOVE IN GLASGOW. THIS IS THE LONGEST STREAK SINCE 1958. THE ALL-
TIME RECORD IS 20 CONSECUTIVE DAYS SET BACK IN 1936. SHOULD EASILY
REACH 14 DAYS IN A ROW OVER 90...BUT NOW APPEARS A GOOD CHANCE
THERE WILL BE ONE DAY THIS WEEK...WEDNESDAY...THAT WONT QUITE
REACH 90. SO FAR THIS MONTH THERE HAVE BEEN 3 DAYS WITH A HIGH
TEMPERATURE ABOVE 100 DEGREES. THE AVERAGE TEMPERATURE SO FAR THIS
MONTH OF 76.5 DEGREES IS 7.3 DEGREES ABOVE NORMAL. IT IS THE
WARMEST START TO THE MONTH OF JULY SINCE 1947.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR MTZ120-MTZ122.

RED FLAG WARNING FROM 4 AM TO 9 PM MDT TUESDAY FOR MTZ119-MTZ121.

LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 17, 7:44 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
844 PM MDT MON JUL 17 2006

MTZ016>027-059>062-181200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
844 PM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST MONTANA FROM
4 AM UNTIL 9 PM TUESDAY...FOR RELATIVE HUMIDITIES BELOW 20 PERCENT
AND STRONG NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST MONTANA FROM
9 AM UNTIL 9 PM TUESDAY....FOR RELATIVE HUMIDITIES BELOW 20 PERCENT
AND STRONG NORTHWEST WINDS.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TUESDAY
FROM 9 AM UNTIL 9 PM. NORTHWEST WINDS WILL INCREASE TO 20 TO 25
MPH WITH GUSTS TO 40 MPH POSSIBLE DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOGEL

The radar

The Glasgow radar (KGGW), 98 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 17, 9:00 PM MST
Where
Garfield County, South Sawmill
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.567, -107.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526606.